Alabama, 2010Flash Flooding and Damaging Wind in Alabama, June 4, 2010
June 4, 2010 · NWS BMX · 4 events in 3 counties and zones
Slow moving thunderstorms in a very moist environment produced flooding in several locations across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $169,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms in a very moist environment produced flooding in several locations across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 4, 11:20 AM CST, 10 minutes earlier.
Area forecast discussion, Jun 4, 11:20 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT FRI JUN 4 2010
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
THE LATEST SATELLITE IMAGERY DEPICTS A DIFFERENTIAL HEATING AXIS
WEST TO EAST OVER THE FAR SOUTHERN COUNTIES. THIS LOCALIZED
BOUNDARY IS COINCIDENT WITH AN 850MB WIND SHIFT. MIXED LAYER
INSTABILITIES HAVE CAPES 1000-2000 SOUTH WITH NO INHIBITION.
SURFACE BASED LI'S AROUND -5. DOWNDRAFT CAPES ARE IN THE 1000
RANGE IN THE HEATED AREA. IN ADDITION...A MID TO UPPER LEVEL LOW
REMAINS SPINNING NEAR SE TEXAS AND SW LOUISIANA...WITH ADDITIONAL
UPWARD MOTION ROTATING AROUND THE LOW TOWARD SOUTHERN CENTRAL
ALABAMA BY LATE THIS AFTERNOON. THE 12Z SOUNDING HAS PW AROUND 2
INCHES BUT THIS MAY ACTUALLY LOWER SOMEWHAT THIS AFTERNOON TO
AROUND 1.6-1.8 RANGE. THEREFORE...EXPECT CONVECTION TO CONTINUE
DEVELOPING ACROSS THE FAR SOUTHERN ZONES AND MOVING NORTHWARD.
ACTIVITY SHOULD ALSO DEVELOP IN THE DIFFERENTIAL HEATING ZONE WITH
THE AIDE OF THE ENERGY COMING AROUND THE BASE OF THE LOW. DUE TO
THESE IDEAS...HAVE RAISED POPS TO CATEGORICAL AT ALL LOCATIONS.
THE RAIN WILL BE SHOWERY IN NATURE AND HAVE STORM MOTIONS ON THE
ORDER OF 10 TO 15 MPH. WE WILL HAVE TO MONITOR SMALL SCALE
BOUNDARY INTERACTIONS AND STORM CORES FOR THE POTENTIAL OF STRONG
OUTFLOW WINDS. THERE WILL ALSO BE A POTENTIAL OF LOCALIZED HEAVY
RAINFALL WHERE 2 INCHES MAY OCCUR IN A SHORT PERIOD OF
TIME...MAINLY IN BOUNDARY INTERACTION ZONES AND MULTIPLE SHOWERS
OVER THE SAME LOCATIONS. FAIRLY WARM TEMPS ALOFT WILL INHIBIT
LARGE HAIL GROWTH TO ONLY THE STRONGEST ACTIVITY AND IT SHOULD BE
RATHER SMALL...BUT -10 TO -30 CAPE VALUES ARE AROUND 500 SOUTH AT
THIS TIME.
75
&&
.AVIATION...18Z TAF DISCUSSION.
EXPECTING ANOTHER ACTIVE DAY AT NEARLY ALL TAF SITES...AS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BE ON THE INCREASE OVER THE NEXT
SEVERAL HOURS. WILL LIKELY SEE GUSTY WINDS AND PLENTY OF CG
LIGHTNING IN AND AROUND ANY STORMS THAT DEVELOP. AS WE PROGRESS
THROUGH THE EVENING HOURS...STORMS AND THEIR INTENSITIES WILL
GENERALLY DECREASE...ALTHOUGH ISOLATED TO SCATTERED SHOWERS MAY
STILL DEVELOP ACROSS PORTIONS OF THE AREA. OTHERWISE...JUST SOME MID
LEVEL CLOUDS AND PERHAPS SOME ISOLATED GROUND FOG...ALTHOUGH AM NOT
CONFIDENT ENOUGH TO INCLUDE THE FOG IN THIS ISSUANCE.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 4, 5:36 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CDT FRI JUN 4 2010
ALZ011>015-017>050-042200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
636 AM CDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...FROM NOON UNTIL 8
PM...PRODUCING GUSTY WINDS UP TO 45 MPH. ALTHOUGH THE STORMS WILL
ALSO PRODUCE HEAVY RAINFALL...THEY WILL NOT LIKELY STAY POSITIONED
LONG ENOUGH OVER ONE AREA TO PRODUCE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN APPROACHING UPPER LOW WILL PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS SATURDAY AND SUNDAY. SOME OF THE STRONGER STORMS
COULD PRODUCE WIND GUSTS UP TO 45 MPH...MAINLY DURING THE AFTERNOON
HOURS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Event by event
2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Randolph
- When
- June 4, 11:30 AM CST to 3:00 PM CST
- Where
- Randolph County, 1.88 mi WNW of Roanoke to 1.56 mi NW of Roanoke Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $115,000
- Reported by
- Emergency Manager
- Coordinates
- 33.162, -85.379
Significant flooding was reported around the city of Roanoke. Several streets became impassable with a foot or more of water flowing over them, and several homes in the area got up to 3 feet of water in them. The hardest hit area was along AL-22, near Midway Full Gospel Church. At least one unoccupied vehicle was carried about 400 feet down a flood swollen creek, and an additional vehicle in the same area was submerged for a time. One person had to be rescued from her trailer after flood waters surrounded it.
Lightning, Jefferson
- When
- June 4, 11:42 AM CST
- Where
- Jefferson County, 4.02 mi ENE of Dixiana
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -86.620
A home was struck by lightning in the Woodhaven subdivision, just East of AL-75, causing unspecified damage.
Flash Flood, Jefferson
- When
- June 4, 12:00 PM CST to 3:00 PM CST
- Where
- Jefferson County, 1.59 mi NNW of Ayres to 3.31 mi ENE of Fultondale
- Cause
- Heavy Rain
- Injuries
- 3 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.700, -86.693
Several locations northeast of the city of Birmingham experienced significant flash flooding. Several roads in and around the cities of Pinson, Center Point, and Trussville, became temporarily impassible due to flood waters. Three people suffered bumps and bruises after they were swept away on the Cahaba River and had to be rescued by a swift water team.
Thunderstorm Wind, Chambers
- When
- June 4, 1:48 PM CST
- Where
- Chambers County, 1.5 mi NNW of Fairview
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.870, -85.210
A few tree limbs were blown down, resulting in power outages in Lanett.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 4, 20101 death · 1 event
- Heat in Nevada, June 4, 20101 death · 1 event
- Heat in Texas, June 4, 20101 death · 1 event
- Flood in Wyoming, June 4 to 13, 2010$12 million · 1 event
- Flash Flooding and Flooding in Iowa, June 4 to 6, 2010$1.3 million · 1.75 in hail · 18 events
- Flooding and Hail in Ohio, June 4 to 5, 2010$445,000 · 1.25 in hail · 28 events
- Damaging Winds in Michigan, June 4, 2010$1.3 million · 70 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$665,000 · 4 in hail · 11 events
- Flash Flood and Hail in Missouri, June 4, 2010$511,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$190,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 4, 2010$87,000 · 1.75 in hail · 21 events
- Tornado and Hail in Indiana, June 4, 2010$125,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243829, 243825, 243833, 243916.